The epilepsy syndrome of autoimmune etiology, namely, autoimmune epilepsy has attracted attention in recent years, as was reflected in the new etiology of “immunity” in the Epilepsy Classification of the International League Against Epilepsy (2017). However, no specific tests other than neuronal antibodies have been established. We proposed a diagnostic algorithm for autoimmune epilepsy and preliminarily investigated its clinical utility. We applied this algorithm to 70 patients who were suspected as having autoimmune epilepsy from clinical symptoms and laboratory findings in our institute. At least one of the three neuronal antibodies (antibodies to N-methyl-D-aspartic acid receptor (NMDAR), glutamic acid decarboxylase (GAD), and voltage-gated potassium channels (VGKC) complex) was evaluated. In this two-step algorithm, the patients were initially screened by clinical features and then evaluated by laboratory findings (neuronal antibodies, cerebrospinal fluid (CSF), MRI, FDG-PET). The results of preliminary application of the algorithm are described. One of the three neuronal antibodies was positive in 13 patients. In this preliminary investigation, it was suggested that two or more abnormal findings in the diagnostic tests (CSF, MRI, FDG-PET) favors the diagnosis of autoimmune epilepsy. On the other hand, two patients with a positive neuronal antibody test failed the first step (clinical features), partly because epilepsy was not the major manifestation of autoimmune encephalitis (VGKC complex antibody) or due to a relatively low titer of the antibody (GAD antibody). Recruitment of the patient cohort with comprehensive neuronal antibody testing and multivariate analysis of laboratory findings is warranted for validation and modification of the proposed algorithm.
A 57-year-old woman had been suffered from insomnia due to restlessness and abnormal sensation of the left side of the body for 33 years. Since the preceding year of the first visit frequency of the symptoms increased, and the abnormal sensation was spread to the right leg. Her daughter had restless legs syndrome (RLS) since age 20. Neurological examination showed no abnormality. Laboratory test results showed normal ferritin levels. There was no renal dysfunction or anemia. A diagnosis of RLS was made, and her symptoms responded well to pramipexole treatment. However, the patient developed right shoulder pain and right-hand tremor one year and one and a half year after the first visit, respectively. Based on clinical findings and the findings of dopamine transporter scan and cardiac 123I-MIBG scintigraphy, the patient was diagnosed with Parkinson’s disease (PD). Careful observation of changes in RLS symptoms is required as an increased frequency and spread of symptoms of RLS could be the early manifestation of PD.
We report a 32-year-old female who presented myoclonus and generalized tonic-clonic seizure since she was 9 year-old. Thereafter, she was diagnosed as Unverricht-Lundborg disease by gene analysis. Although the epileptic seizures were controlled by multiple antiepileptic drugs, her cortical myoclonus remained intractable, which severely interfered her activity of daily living. On admission to our hospital, she presented mild cognitive impairment, dysarthria, severe postural and action myoclonus in all the limbs, severe impairment of coordinative movements, inability of standing and walking by herself, and severe basophobia. After administration of perampanel, α-amino-3-hydroxy-5-methyl-4-isoxazolepropionic acid receptor antagonist, with initial dose of 1 mg/day, and then 16 days later it was increased up to 2 mg/day, the myoclonus dramatically improved and the basophobia also lessened about in 30 days since it started. Moreover, abnormally enlarged amplitudes of short latency somatosensory evoked potentials by median nerve stimulation decreased, which suggested the reduction of abnormal cortical hyperexcitability mainly in the primary sensori-motor cortices. We presented that perampanel is the effective drug for treating the refractory cortical myoclonus and basophobia even with small dosage.
The patient in Case 1 was a 25-year-old female nurse. While she was working at a day-care, she fell down shortly after using a barcode reader. This was followed by a tonic-clonic seizure. The seizure spontaneously stopped after approximately 5 minutes. However, consciousness impairment continued for about 30 minutes. The patient in Case 2 was a 30-year-old female nurse. During the night shift at her workplace, she found it impossible to stand up after staring at the red flashing lights from a barcode reader. The patient was also disoriented, as indicated by her inability to recall her colleague’s name. The patient’s condition gradually improved and she became fully conscious soon after the episode. We believe that the barcode reader led to photosensitivity in both cases. Barcode readers that emit red flashing lights are thought to have a high potential for triggering photosensitivity. A person is highly likely to display photosensitivity while using the device in a hospital ward. Therefore, special attention is required to avoid photosensitive seizures induced by barcode readers with red flashing lights.
A 61-year-old man, with a history of right clavicular fracture 35 years prior, visited our hospital due to the sudden onset of vertigo and tinnitus following weakness and numbness in his left arm and leg. He also had a 6-month history of right arm pain with overuse. Brain MRI showed acute brain infarcts in the right posterior cerebral artery territory. Intravenous alteplase was administered 188 minutes after onset. Although heparin infusion was commenced on day 2, he had vertigo again on day 9, and MRI showed a recurrent brain infarct in the right posterior inferior cerebellar artery territory. Ultrasound examination revealed occlusion of his right subclavian artery beneath the old right clavicular fracture as well as mobile thrombus in the proximal portion of the right subclavian artery. We speculated that a pseudarthrosis at the site of the old right clavicular fracture had repetitively pressed the right subclavian artery. Subsequently, we considered thrombi, which had developed in the proximal portion of the right subclavian artery, migrated into the right vertebral artery, causing recurrent emboli in the vertebrobasilar artery territory.
A 20-year-old female was hospitalized due to generalized seizure two weeks after an infection. She reported disorientation, neck stiffness and weakness in her legs. MRI FLAIR images and T2WI on her first visit to our hospital showed hyperintense lesions in the bilateral cingulate gyrus and the medial region of the superior frontal gyrus. Gadolinium (Gd)-enhanced T1WI showed enhancement in the upper part of the corpus callosum. Examination of her cerebrospinal fluid (CSF) revealed mildly elevated leucocytes. After the administration of high-dose intravenous methylprednisolone, her symptoms partially improved. However, MRI T2WI at 16 days after admission showed a lesion with a peripheral hypointense rim in the left side of the cingulate gyrus, which had ring enhancement on contrast CT. FLAIR images at 28 days after admission showed the hyperintense lesion spreading in the subcallosal area and the brainstem, and coronal short inversion time inversion recovery (STIR) images demonstrated bilateral optic neuritis. She was treated with steroid pulse therapy and plasma exchange. Thereafter her symptoms improved. The patient’s CSF at 27 days after admission tested positive for anti-myelin oligodendrocyte glycoprotein (anti-MOG) antibodies and anti-N-methyl-D-aspartate (anti-NMDA) receptor antibodies. Encephalitis with optic neuritis in a patient with both anti-MOG and anti-NMDA receptor antibodies is very rare. Coexistence of multiple antibodies in the same patient may contribute to the diversity of autoimmune diseases associated with anti-MOG antibodies or anti-NMDA receptor antibodies.
We report cerebral embolism in 2 patients with Duchenne muscular dystrophy (DMD) after respiratory tract infection. A 31-year-old man (Case 1) was admitted to the hospital because of an upper respiratory tract infection, then suddenly developed left-sided hemiparesis. Transthoracic echocardiography revealed an intracardiac thrombus in the left ventricle, and, under assumption of cardioembolic stroke, oral anticoagulation was initiated. Case 2 was a 36-year-old man who developed dysphasia after increasing sputum. Based on brain CT scan findings, we confirmed a diagnosis of cerebral infarction. There was no recurrence in either case. Both cases developed cerebral infarction due to embolism after mild upper respiratory tract infections. DMD patients have various risk factors for thrombus and embolus, while physicians should also be aware of possible cerebral infarction and other coagulation disorders irrespective of respiratory and cardiac therapy.
A 16-year-old healthy male experienced gastrointestinal symptoms and 9 days later developed fever, headache, numbness of the left hand, and disturbance of consciousness with rapid deterioration to a comatose state. These clinical symptoms resolved after treatment with steroid pulse, plasma exchange, and intravenous immunoglobulin. Along with the recovery, ophthalmoplegia and ataxia were observed. These symptoms and the detection of a high titer of serum anti-GQ1b immunoglobulin G autoantibodies led to the diagnosis of Bickerstaff’s brainstem encephalitis (BBE). Brain 123I-IMP SPECT indicated hypoperfusion of the brainstem and bilateral cerebellar cortex during the acute phase, which increased during the recovery phase. This finding is indicative of reversible dysfunction in the cerebellar cortex and brainstem in the acute phase of BBE.